Missouri, 2015

Flood in Missouri, May 31, 2015

May 31, 2015 · NWS PAH · 1 event in 1 county or zone

Another round of heavy rain during the last few days of the month caused the St. Francis River to briefly rise above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Another round of heavy rain during the last few days of the month caused the St. Francis River to briefly rise above flood stage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 31, 2:28 AM CST, 1 hour 17 minutes earlier.

Area forecast discussion, May 31, 2:28 AM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
328 AM CDT SUN MAY 31 2015

.SHORT TERM...(TODAY THROUGH TUESDAY NIGHT)
ISSUED AT 328 AM CDT SUN MAY 31 2015

THE SURFACE LOW IS LOCATED NEAR KIND AS OF 08Z AND WILL CONTINUE
TO PUSH NORTHEAST AWAY FROM OUR REGION. THE LAST OF THE
DRIZZLE...AND THE FINAL WIND SHIFT TO WEST NORTHWEST IS WORKING
ACROSS SOUTHWEST INDIANA AND WEST KENTUCKY...AND SHOULD BE CLEAR
OF THE AREA BY 12Z. MEANWHILE...LIGHT SHOWERS ARE LINGERING OVER
NORTHEAST ARKANSAS AND NORTHWEST TENNESSEE. THIS ACTIVITY IS
ASSOCIATED WITH THE LARGER-SCALE TROUGH JUST WEST OF THE AREA.

MOST 00Z GUIDANCE...INCLUDING THE GFS...NAM...AND ECMWF DEVELOP A
CLOSED UPPER LOW THAT LINGERS JUST SOUTH OF THE AREA THROUGH THE
FIRST HALF OF THE WORK WEEK...OR AT LEAST LINGERS AN OPEN TROUGH
OVERHEAD. EITHER WAY IT APPEARS THAT SCATTERED SHOWERS AND EVEN A
FEW THUNDERSTORMS WILL BE POSSIBLE TO THE NORTH OF THE UPPER
LOW/TROUGH. THIS WILL PRIMARILY IMPACT THE BOOTHEEL REGION OF
MISSOURI AND WEST KENTUCKY. BEST CHANCES WOULD BE ALONG THE
TENNESSEE BORDER TONIGHT INTO EARLY MONDAY. THE NAM AND GFS ROTATE
MORE SHOWERS NORTHWEST/WEST ACROSS WEST KENTUCKY AGAIN TUESDAY.

THIS REPRESENTS QUITE A CHANGE FROM THE MORE PROGRESSIVE SOLUTION
FROM YESTERDAY...SO WILL LINGER POPS OVER THOSE AREAS...BUT ONLY
20-30 PERCENT AT THIS TIME. LATER SHIFTS CAN RAMP THEM UP IF THE
SIGNAL PERSISTS/STRENGTHENS.

SKIES WILL BE MOSTLY CLOUDY THROUGH MONDAY NIGHT...BEFORE CLEARING
COMMENCES FROM WEST TO EAST TUESDAY AND TUESDAY NIGHT. WITH A
NICE SHOT OF MODIFIED CANADIAN AIR PUSHING INTO THE
REGION...TEMPERATURES WILL BE WELL BELOW NORMAL TODAY WHEN MUCH OF
THE AREA WILL NOT GET OUT OF THE 60S. MONDAY WILL SEE MOST AREAS
NEAR 70...AND THEN SOME MODEST IMPROVEMENT FOR TUESDAY. WITH THE
CLOUD COVER EXPECTED THROUGH MOST OF THE PERIOD...LOWS WILL NOT BE
THAT FAR BELOW NORMAL. GUIDANCE HAS TRENDED COOLER ACROSS THE
BOARD...AND SEE LITTLE REASON TO DIFFER THROUGH THE SHORT TERM
PERIOD.

.LONG TERM...(WEDNESDAY THROUGH SATURDAY)
ISSUED AT 328 AM CDT SUN MAY 31 2015

A PESKY MID LEVEL LOW WILL BE IN THE EXTENDED WEATHER PICTURE AT
LEAST INITIALLY. THE MED RANGE MODELS SOLUTIONS...WHICH ARE NOT
NECESSARILY STABLE...HAVE SHOWN A TENDENCY LATELY TO KEEP THE LOW A
BIT MORE TO THE NORTHWEST...CLOSER TO THE PAH FORECAST AREA
INITIALLY. THEREFORE...IF THE FORECAST PANS OUT...THE FEATURE WILL
PROVIDE IMPROVED INSTABILITY FOR OUR REGION PLUS AN ERLY FETCH OF
LOW LEVEL MOISTURE. THIS WILL PROBABLY TRANSLATE INTO THE
DEVELOPMENT OF ISOLD TO SCATTERED SHOWERS AND TSTMS...MAINLY DURING
THE DAYLIGHT HOURS...FIRST IN WRN KY ON WED...THEN MAINLY THE ERN
HALF OF THE REGION THU. BY FRI...THE LOW SHOULD BE FAR ENOUGH AWAY
(TOWARD FL) TO ALLOW SUBSIDENCE TO SUPPRESS MOST DEEP MOIST
CONVECTION.

HOWEVER...BY FRI NIGHT MID LEVEL SHRTWV ENERGY DIVING THROUGH IL MAY
IMPINGE ON THE EDGE OF THE RIDGE OVER THE MS RIVER VALLEY. THIS
ENERGY MAY PROVIDE THE DEVELOPMENT OF ISOLD TO SCATTERED SHOWERS AND
TSTMS MAINLY ACROSS SRN IL/SWRN IN/KY PENNYRILE REGION FRI NIGHT/SAT.
NO STRONG SIGNALS FOR EXCESSIVE RAINFALL APPEAR IN THE MODEL DATA.

EXPECT A SLOW TICK UPWARD IN TEMPS THROUGHOUT THE EXTENDED
PERIOD...INTO THE MIDDLE 80S BY DAY 7. VARIABLE CLOUD COVER MAY HAVE
AN EFFECT ON PEAK TEMPS BY PERHAPS A FEW DEGREES ON EITHER SIDE
THOUGH. AT THIS TIME...MODELS SUGGEST DEWPOINTS WILL STAY IN THE
MIDDLE 60S...MEANING ONLY MODERATE HUMIDITY IN THE AFTERNOONS.

&&

.AVIATION...
ISSUED AT 1251 AM CDT SUN MAY 31 2015

IFR CONDITIONS ARE EXPECTED TO DEVELOP OVERNIGHT IN WAKE OF THE
SURFACE LOW/STORM SYSTEM. WEST NORTHWEST WINDS WILL GUST FOR A FEW
MORE HOURS IN THE NORTHEAST BEFORE DROPPING OFF SOME BEFORE
DAYBREAK. AN UPPER-LEVEL LOW IS EXPECTED TO DEVELOP THROUGH THE
DAY...AND AN ASSOCIATED INCREASE IN MID/HIGH CLOUDS MAY HELP THE
LOW CLOUDS DISSIPATE AT KPAH AND POSSIBLY KCGI. CANNOT RULE OUT
SOME SHOWERS IN THE AFTERNOON AND EVENING. DECIDED TO KEEP
CEILINGS NO BETTER THAN MVFR AT ALL SITES THROUGH THE DAY AND
EVENING...BUT DID NOT MENTION ANY PRECIPITATION. CEILINGS MAY DROP
BACK TO IFR LEVELS BEFORE 06Z MONDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

SHORT TERM...DRS
LONG TERM...DB
AVIATION...DRS
Hazardous weather outlook, May 31, 2:49 AM CST, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
349 AM CDT SUN MAY 31 2015

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
349 AM CDT SUN MAY 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED THUNDERSTORM WILL BE POSSIBLE ALONG THE ARKANSAS AND
TENNESSEE BORDERS IN SOUTHEAST MISSOURI AND WEST KENTUCKY
TODAY...AND ALONG AND SOUTHEAST OF A FULTON TO GREENVILLE KENTUCKY
LINE TONIGHT. LOCALLY HEAVY RAIN AND SPORADIC LIGHTNING WILL BE
THE PRIMARY CONCERNS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST OVER ALL OR A PORTION
OF THE AREA EACH DAY FROM MONDAY THROUGH SATURDAY. LOCALLY HEAVY
RAIN AND LIGHTNING WILL BE THE PRIMARY CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DRS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Wayne

When
May 31, 3:45 AM CST to 3:45 PM CST
Where
Wayne County, 2.1 mi NNE of Silva to 2.27 mi NE of Silva
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.200, -90.510

Minor flooding occurred on the St. Francis River. Low-lying fields and woods were underwater.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2015Every state in 2015This day in weather historyWarnings in Missouri, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570928.